Statins are frequently prescribed for patients at risk of a heart attack because of their ability to cut levels of LDL- cholesterol – the so-called ‘bad’ cholesterol.
It is estimated that up to 7 million people in the UK are taking statins.
Last month the British Medical Journal (BMJ) announced it was setting up a panel to investigate claims that 2 articles published in 2013 had overestimated the risk of serious side effects from statins while downplaying their ability to save lives. Heart health experts warned that their conclusions could deter people from taking the medication.
Side-effects vary between different statins and the dose taken. Side effects include:
Muscle problems leading to muscle pain called ‘myositis’
Latest advice from the MHRA says that most side effects experienced by people who take statins are mild. The most commonly reported side-effect is mild muscle pain, says the review.
In a statement, Dr June Raine, the MHRA’s director of vigilance and risk management of medicines, says: "People should continue to take their statins as prescribed. Large clinical trials have shown that statins can save lives by reducing the risk of heart attacks, strokes and the need for heart surgery.
"The MHRA continually reviews the information on the safety of statins. We will update the prescribing advice for statins in light of any substantial new evidence of safety concerns. If patients have any concerns about their medicines then they should speak to their doctor.”
The MHRA urges anyone who experiences a side-effect as a result of taking statins to report it via its Yellow Card Scheme.
Commenting in a statement, Maureen Talbot, senior cardiac nurse at the British Heart Foundation, says: “All medicines can have side effects, but the millions of people who take statins in the UK are reducing their risk of having a heart attack or stroke.
“We welcome the MHRA’s review of the evidence and the reassuring message to patients that statins can have life-long health benefits for those assessed to be at high risk from heart disease.
“Patients should contact their doctor if they are worried or experience any symptoms.”
To provide even greater transparency and choice, we are working on a number of other cookie-related enhancements. More information